Hail, St. Louis
- When
- June 22, 6:02 AM CST
- Where
- St. Louis County, 1.17 mi SW of Four Corners
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.840, -92.300
Strong warm air advection and a low level jet led to scattered strong to severe storms over northeast Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Strong warm air advection and a low level jet led to scattered strong to severe storms over northeast Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 22, 5:49 AM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 649 AM CDT MON JUN 22 2015 .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 323 AM CDT MON JUN 22 2015 FORECAST FOCUS WILL BE ON THUNDERSTORM COVERAGE/INTENSITY TODAY. THUNDERSTORMS HAVE BEEN INCREASING IN INTENSITY OVER THE PAST HOUR OR SO OVER OUR SOUTHERN ZONES AND WE HAVE SEEN MUCAPE VALUES START TO RISE THERE. THE GFS SEEMS TO HAVE A BETTER HANDLE ON THE INSTABILITY THAN THE NAM. THE NAM CONTINUES TO BE MUCH TOO HIGH. THE LLJ SHOULD BE INCREASING OVER THE NEXT FEW HOURS PER LATEST GUIDANCE AND THAT WILL HELP INCREASE THE INSTABILITY ACROSS THE NORTHLAND. WE ARE SEEING SOME EVIDENCE OF THAT IN THE VWP OF REGIONAL RADARS. SHOWERS/STORMS WILL CONTINUE TO MOVE EAST AND NORTH THIS MORNING THROUGH FAR NORTHEAST MINNESOTA INTO NORTHERN WISCONSIN. ADDITIONAL SHOWERS/STORMS WERE MOVING INTO SOUTHEAST NORTH DAKOTA AND WILL BRING ANOTHER ROUND TO OUR WESTERN ZONES AFTER THIS INITIAL AREA MOVES OUT. THERE IS STILL A RISK OF A SEVERE STORM OR TWO THIS MORNING...BUT THE GREATEST INSTABILITY AND THREAT FOR SEVERE STORMS WILL REMAIN SOUTH OF THE NORTHLAND THIS MORNING. ADDITIONAL STRONG/SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON ALONG AND AHEAD OF THE COLD FRONT AND THAT WILL OCCUR MAINLY OVER NORTHWEST WISCONSIN AND POSSIBLY BACK INTO PINE/SOUTHERN SAINT LOUIS/CARLTON COUNTIES IN MINNESOTA. UNCERTAINTY REMAINS ON HOW THIS WILL EVOLVE GIVEN THE MORNING CONVECTION. STRONG 500MB FLOW OF 50 TO 70 KNOTS WILL SWEEP THROUGH THE REGION THIS AFTERNOON. BOTH LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH ANY SEVERE STORMS. STORM CHANCES WILL DIMINISH FROM SOUTHWEST TO NORTHEAST THIS AFTERNOON INTO THE EVENING FAIRLY QUICKLY...AND WE WENT DRY AFTER 06Z ALL AREAS. GUSTY WEST/NORTHWEST WINDS ARE EXPECTED TO DEVELOP BEHIND THE FRONT THIS AFTERNOON AND WE INCREASED FOR MOST AREAS. MOST AREAS WILL BE DRY ON TUESDAY. HOWEVER...WE DID KEEP A CHANCE FOR SOME AFTERNOON SHOWERS/STORMS OVER FAR NORTHERN AREAS WHERE STEEPER LAPSE RATES WILL COMBINE WITH A WEAK WAVE IN THE WNW FLOW ALOFT. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY) ISSUED AT 323 AM CDT MON JUN 22 2015 THE ACTIVE NWLY FLOW WILL PERSIST THROUGH THE WEEK AND INTO THE WEEKEND WITH PERIODIC CHANCES FOR SHOWERS AND STORMS. THE FIRST CHANCE ARRIVES ACROSS THE NRN COUNTIES TUE NIGHT AS WEAK HIGH PRESSURE TO THE SOUTH MOVES EWD INTO THE SRN GREAT LAKES AND A WEAK UPPER S/W AND SFC INFLECTION DROP IN FROM THE NORTH. THE UPPER WAVE PHASES WITH THE MAIN LOW OVER ERN CANADA QUICKLY ON WED AS THE NEXT S/W MOVES IN ACROSS THE NRN PLAINS AND BECOMES THE LATEST PRODUCER OF SHOWERS AND STORMS ACROSS THE REGION LATE WED INTO THUR MORNING. CONDITIONS DRY OUT LATER ON THURSDAY...INTO FRIDAY WITH WEAK HIGH PRESSURE AT THE SFC BUILDING IN. HOWEVER...THE NEXT SYSTEM MOVES IN FROM THE N/NW LATE FRIDAY INTO THE WEEKEND WITH MORE SHOWERS AND STORMS POSSIBLE. SCATTERED CONVECTION WILL BE POSSIBLE THROUGH SUNDAY. TEMPERATURES WILL REMAIN ON THE WARM SIDE WITH AFTERNOON HIGHS IN THE MID TO UPPER 70S...AND OVERNIGHT LOWS IN THE 50S AND LOWER 60S. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 637 AM CDT MON JUN 22 2015 WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS MORNING UNTIL AROUND 14-15Z...AND THEN MAINLY RAIN SHOWERS OR CLEARING CONDITIONS UNTIL 17-19Z WHEN THE NEXT ROUND OF AFTERNOON CONVECTION IS EXPECTED TO DEVELOP ALONG A TRAILING COLD FRONT. SHOULD BE FAIRLY SCATTERED ACROSS THE REGION THIS AFTERNOON...SO JUST WENT WITH VCTS. EXCEPT AROUND INL WHERE THERE IS A GREATER CHANCE OF RAIN...SO WENT WITH -SHRA AND VCTS. A MUCH DRIER AIR MASS MOVES IN BEHIND THE FRONT THIS EVENING WITH CONDITIONS BECOMING VFR AFTER 06Z. WINDS WILL INCREASE FOR A BRIEF PERIOD OF TIME BEHIND THE FRONT AS WELL...NW SUSTAINED AROUND 10 TO 15 KT AND GUSTS 20 TO 25 KT. WINDS WILL DIMINISH THROUGH THE NIGHT TO NEAR CALM BY 12Z TUE MORNING. && .PRELIMINARY POINT TEMPS/POPS... DLH 73 54 77 55 / 60 10 10 10 INL 68 48 76 51 / 60 20 30 30 BRD 76 55 80 58 / 80 0 0 10 HYR 75 53 78 54 / 70 10 0 10 ASX 75 54 77 55 / 70 10 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. LS...NONE. && SHORT TERM...MELDE LONG TERM...TENTINGER AVIATION...TENTINGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 432 AM CDT MON JUN 22 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 432 AM CDT MON JUN 22 2015 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE STORMS REMAIN POSSIBLE THIS MORNING OVER THE NORTHLAND WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. SEVERE STORMS WILL ALSO BE POSSIBLE THIS AFTERNOON...MAINLY OVER NORTHWEST WISCONSIN INTO PINE...CARLTON AND SOUTHERN SAINT LOUIS COUNTIES. LARGE HAIL AND DAMAGING WINDS WILL AGAIN BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE PERIODIC CHANCES FOR ADDITIONAL THUNDERSTORMS THROUGH THE REST OF THE PERIOD. THE CHANCE TUESDAY AND TUESDAY NIGHT WILL BE OVER FAR NORTHERN MINNESOTA. THE BEST CHANCE FOR STORMS ACROSS THE NORTHLAND WILL OCCUR WEDNESDAY INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED TODAY. LSZ121-140>148-231030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 432 AM CDT MON JUN 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY. A SEVERE STORM IS ALSO POSSIBLE...MAINLY ALONG THE SOUTH SHORE OF LAKE SUPERIOR. A PERIOD OF GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP LATER THIS AFTERNOON INTO THE EVENING. THESE WINDS MAY BE STRONG ENOUGH TO CAUSE HAZARDOUS CONDITIONS FOR SMALL CRAFT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS WEDNESDAY INTO NEXT WEEKEND. AT THIS TIME...THE BEST CHANCE WILL BE WEDNESDAY INTO WEDNESDAY NIGHT. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
257 AM CDT MON JUN 22 2015
MNZ034-036-220815-
SOUTH AITKIN-CROW WING-
257 AM CDT MON JUN 22 2015
...AN AREA OF THUNDERSTORMS WILL AFFECT SOUTHWESTERN AITKIN AND
SOUTHEASTERN CROW WING COUNTIES...
AT 257 AM CDT...AN AREA OF THUNDERSTORMS WAS NEAR WOODROW...OR 11
MILES EAST OF BRAINERD...MOVING NORTHEAST AT 45 MPH.
PEA SIZE HAIL...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CROSBY...DEERWOOD...CUYUNA...WEALTHWOOD...GARRISON...PINE CENTER...
SHEPHARD...CEDAR LAKE...BAY LAKE...CAMP LAKE...FARM ISLAND LAKE...
ERSKIN LAKE AND SOUTH LONG LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4656 9384 4627 9356 4624 9365 4624 9380
4619 9381 4615 9393 4615 9411 4628 9421
TIME...MOT...LOC 0757Z 231DEG 40KT 4636 9396
HUYCKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 311 AM CDT MON JUN 22 2015 MNZ034>038-220915- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE- INCLUDING THE CITIES OF...BRAINERD...BAXTER...HILL CITY... AITKIN...DULUTH...PINE CITY...SANDSTONE...HINCKLEY...ROCK CREEK 311 AM CDT MON JUN 22 2015 ...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL AND EAST-CENTRAL MINNESOTA... AT 311 AM CDT...AN AREA OF THUNDERSTORMS WAS OVER THE BRAINERD LAKES...AND ANOTHER AREA OF THUNDERSTORMS WAS LOCATED SOUTH OF LAKE MILLE LACS. THESE STORMS WERE MOVING NORTHEAST AT 45 MPH. HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SEEK SHELTER INSIDE A STURDY BUILDING UNTIL THESE STORMS PASS. HUYCK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
347 AM CDT MON JUN 22 2015
MNZ036-038-220900-
SOUTH AITKIN-PINE-
347 AM CDT MON JUN 22 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AITKIN AND WEST
CENTRAL PINE COUNTIES...
AT 347 AM CDT...A STRONG THUNDERSTORM WAS NEAR QUAMBA...OR 12 MILES
WEST OF HINCKLEY...MOVING NORTHEAST AT 30 MPH.
PENNY SIZE HAIL...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HINCKLEY...BROOK PARK AND FRIESLAND.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4598 9315 4598 9305 4616 9305 4616 9317
4623 9309 4603 9284 4590 9314
TIME...MOT...LOC 0847Z 228DEG 26KT 4600 9319
HUYCKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
554 AM CDT MON JUN 22 2015
MNZ019-035-037-WIZ001-221130-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN AITKIN-DOUGLAS-
554 AM CDT MON JUN 22 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. LOUIS...
NORTHEASTERN AITKIN...NORTHERN CARLTON AND NORTHERN DOUGLAS
COUNTIES...
AT 552 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM ISLAND TO NEAR OLIVER...AND MOVING NORTHEAST AT 30
MPH.
WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
DULUTH...SUPERIOR...CLOQUET...HERMANTOWN...PROCTOR...FREDENBERG...
SCANLON...CARLTON...FLOODWOOD...ALBORN...WRENSHALL...OLIVER...
PLEASANT VALLEY...CULVER...CROMWELL...ELMER...CLOVERLAND...THOMSON...
BROOKSTON AND KELSEY.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4653 9234 4652 9235 4679 9323 4693 9322
4722 9271 4688 9193 4679 9210 4674 9209
4668 9201 4669 9181 4674 9162 4671 9159
4646 9212
TIME...MOT...LOC 1052Z 241DEG 26KT 4698 9300 4659 9212
MELDESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 648 AM CDT MON JUN 22 2015 WIZ001-002-221215- DOUGLAS-BAYFIELD- 648 AM CDT MON JUN 22 2015 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BAYFIELD AND NORTHEASTERN DOUGLAS COUNTIES... AT 647 AM CDT...A STRONG THUNDERSTORM WAS OVER WENTWORTH...OR 11 MILES SOUTHEAST OF SUPERIOR...MOVING EAST AT 35 MPH. WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. IF THIS STORMS INTENSIFIES...A WARNING MAY BE NEEDED FOR LARGE HAIL AND DAMAGING WIND. LOCATIONS IMPACTED INCLUDE... HAWTHORNE...IRON RIVER...LAKE NEBAGAMON...MAPLE...BRULE...POPLAR... OULU...CLOVERLAND...SOUTH RANGE...WENTWORTH...BLUEBERRY AND WAINO. SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. LAT...LON 4646 9197 4666 9199 4673 9138 4642 9136 TIME...MOT...LOC 1147Z 267DEG 30KT 4658 9188 MELDE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
659 AM CDT MON JUN 22 2015
MNZ037-221215-
CARLTON/SOUTH ST. LOUIS-
659 AM CDT MON JUN 22 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS AND
NORTHERN CARLTON COUNTIES...
AT 658 AM CDT...A STRONG THUNDERSTORM WAS OVER SAGINAW...OR 14 MILES
WEST OF DULUTH...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS
STORM. IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED FOR
DAMAGING WIND.
LOCATIONS IMPACTED INCLUDE...
DULUTH...CLOQUET...HERMANTOWN...FREDENBERG...ADOLPH...SAGINAW...
BURNETT...CHESTER PARK DULUTH...TWIG...ARNOLD...MUNGER...GRAND
LAKE...FISH LAKE...KENWOOD...EAST HILLSIDE...DULUTH HEIGHTS AND WILD
RICE LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4674 9249 4690 9255 4700 9214 4680 9208
4679 9210
TIME...MOT...LOC 1158Z 258DEG 29KT 4683 9241
MELDEThe Duluth radar (KDLH), 7 km away, was scanning. The volume nearest the first event began at 12:04 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574514, 574515, 574516.